Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 8, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 24, 2020, 5:21 PM EDT for Knott County, Perry County, Kentucky. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 5:21 PM EDT (21:21 UTC)
- Expired
- May 24, 2020, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Knott County, KY, Perry County, KY
The radar
The Jackson,KY radar (KJKL), 37 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:30 PM EDT | FLASH FLOOD | 1 Ssw Bulan, KY | AT LEAST A FOOT OF SWIFT WATER FLOWING DOWN LOTTS CREEK ROAD. |
| May 24, 6:30 PM EDT | FLASH FLOOD | Fisty, KY | FLOODING INUNDATING RESIDENCES ON CLEAR CREEK NEAR FISTY. |
| May 24, 6:33 PM EDT | FLASH FLOOD | 1 Nw Hindman, KY | VIDEO POSTED OF WATER AT LEAST 6 INCHES DEEP FLOWING DOWN OGDEN BRANCH ON THE ROAD. |
| May 24, 6:36 PM EDT | FLASH FLOOD | 2 Nne Hazard, KY | 1.66 INCHES OF RAIN FELL IN 30 MINUTES. FIRE DEPARTMENT IS CONDUCTING WATER RESCUES ON UPPER SECOND CREEK RD. |
| May 24, 7:09 PM EDT | FLASH FLOOD | 1 Nne Bulan, KY | OVER 6 FEET OF WATER ON HIGHWAY 476 JUST PASS BULAN POST OFFICE. PICTURE POSTED ON SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 69 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
608
WGUS53 KJKL 242121
FFWJKL
KYC119-193-250015-
/O.NEW.KJKL.FF.W.0008.200524T2121Z-200525T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
521 PM EDT Sun May 24 2020
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Northeastern Perry County in southeastern Kentucky...
Southwestern Knott County in southeastern Kentucky...
* Until 815 PM EDT.
* At 521 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Hazard, Hindman, Elic, Ritchie, Leburn, Anco, Ary, Emmalena,
Bearville, Tina, Cordia and Wiscoal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3723 8307 3725 8307 3723 8310 3723 8313
3728 8320 3734 8320 3741 8315 3741 8313
3744 8313 3743 8302 3732 8293 3722 8305
$$
KAS2 follow-up statements
333
WGUS73 KJKL 242324
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
724 PM EDT Sun May 24 2020
KYC119-193-250015-
/O.CON.KJKL.FF.W.0008.000000T0000Z-200525T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry KY-Knott KY-
724 PM EDT Sun May 24 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
NORTHEASTERN PERRY AND SOUTHWESTERN KNOTT COUNTIES...
At 700 PM EDT, several reports from multiple sources indicated flash
flooding was ongoing. The fire department was conducting water
rescues on Upper Second Creek Road. Water was also over the road on
highway 476 near Bulan.
Some locations that will experience flooding include...
Hazard, Hindman, Elic, Ritchie, Leburn, Anco, Ary, Emmalena,
Bearville, Tina, Cordia and Wiscoal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3723 8307 3725 8307 3723 8310 3723 8313
3728 8320 3734 8320 3741 8315 3741 8313
3744 8313 3743 8302 3732 8293 3722 8305
$$
KAS088
WGUS73 KJKL 250013
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
813 PM EDT Sun May 24 2020
KYC119-193-250022-
/O.EXP.KJKL.FF.W.0008.000000T0000Z-200525T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry KY-Knott KY-
813 PM EDT Sun May 24 2020
...THE FLASH FLOOD WARNING FOR NORTHEASTERN PERRY AND SOUTHWESTERN
KNOTT COUNTIES WILL EXPIRE AT 815 PM EDT...
The flash flood warning has been replaced with an areal flood
warning which is in effect until 1115 pm EDT.
LAT...LON 3723 8307 3725 8307 3723 8310 3723 8313
3728 8320 3734 8320 3741 8315 3741 8313
3744 8313 3743 8302 3732 8293 3722 8305
$$
KASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 24, 4:59 PM EDT, 22 minutes earlier.
Area forecast discussion, May 24, 4:59 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 459 PM EDT Sun May 24 2020 .SHORT TERM...(This evening through Monday night) Issued at 430 PM EDT SUN MAY 24 2020 Late this afternoon, an upper level ridge extended into the southeastern Conus from a center east of the Bahamas. A weak disturbance is moving across the Lower OH Valley around this ridge in south to south southwest flow between the ridge and an upper level trough that extends south through the Rockies and into the western portions of the Plains. The region currently is in the warm sector behind a warm front that crossed the area on Saturday and Saturday evening. Moderate instability developed across the region prior to shower and thunderstorm development though shear is weak and storm movements have been slow with many of the cells that have developed outflowing and leading to development futher downstream or to the east and northeast. A warm and moist airmass is in place across the region with PW near 1.6 inches while sfc dewpoints are generally in the mid to upper 60s. Through early this evening, any storms will produce locally heavy rain and possibly gusty winds and pea size hail. Tonight, the disturbance moving around the upper level ridge will move north into IN and IL this evening with the upper level ridge axis remaining east and northeast of the area. An upper level trough will continue moving east from the Rockies with the axis reaching the Plains later tonight and on Monday. This trough axis will move slowly east and extend through the Plains to end the period. The axis of the ridge will move further east through the period with the ridge reorganizing over the mid Atlantic states. A warm and moist airmass will persist through the period. Clouds should scatter out this evening and overnight as convection dissipates. This will set the stage for fog development, mainly in the valleys. Convection cannot be ruled out completely at any time, but will peak diurnally on Monday. MLCAPE should be generally less than 2000 J/kg while bulk shear should be about 10KT on average. PW will be near the 1.5 inch mark. What convection does develop should be slow moving with locally heavy rain and perhaps gusty winds and/or small hail. Convection should dissipate again toward sunset with valley fog favored on Monday night. Temperatures will remain above normal during the short term period with lows in the low to mid 60s and highs on Monday in the mid to upper 80s. .LONG TERM...(Tuesday through Sunday) Issued at 300 PM EDT SUN MAY 24 2020 Warm and muggy conditions will continue in the extended period, with primarily diurnally driven showers and thunderstorms expected Tuesday and Wednesday. This pattern will begin to change a bit Thursday night, as a cold front approaches the area from the northwest. Showers and storms will be more persistent and a bit more widespread Thursday night and Friday, as a cold front pushes through the region. The highest precipitation probabilities should occur on Friday during frontal passage. The rain will taper off Friday night, but will showers and a few storms will linger across the southern portions of the area Friday night through Sunday, as the front stalls and drifts north and south through the upper Tennessee valley. Daily highs will be in the low to mid 80s to start, but we will see cooler highs in the upper 70s to lower 80s to end the period, as cooler air seeps into the area behind the departed cold front Friday, Saturday, and Sunday. Nightly lows will be in the low to mid 60s the first few nights of the extended, but will fall into the upper 50s over the upcoming weekend, as cooler air makes it way into the region. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 240 PM EDT SUN MAY 24 2020 Even with an upper level ridge in place from the Bahamas into the southeast Conus, a disturbance moving around the ridge is combining with daytime heating for isolated to scattered convection developing across the area. This convection should generally dissipate during the 23Z to 3Z window. Heavy with some of the stronger storms, in addition to lowering of VIS and CIGs. Once convection ceases overnight, clouds should begin to scatter out. Fog will develop overnight, especially in valleys near where heavier rain falls through this evening. LIFR may occurring deeper valleys, but there is still some uncertainty as to how much impacts will be experienced at the TAF sites as the fog may lift to these terminals and opted to continue with a few hour of MVFR between 8Z and 13Z. Included a few hours of VCTS at the TAF sites through around 0Z with prevailing VFR. Any direct impact from a thunderstorm will result in IFR or lower for a time. Fog should lift and dissipate by 1330Z with cumulus development late in the period once again near 16Z Winds will be generally be light during the period, under 10 kts, except for stronger gusts up to 30KT in any thunderstorms. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JP LONG TERM...AR AVIATION...JP
Hazardous weather outlook, May 24, 4:36 PM EDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 436 PM EDT Sun May 24 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-252345- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 436 PM EDT Sun May 24 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This evening and tonight. Thunderstorms are possible through this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible at times from Monday through Saturday, mainly during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JMW/HAL
In the hours before
Special weather statement, May 24, 2:10 PM EDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
210 PM EDT Sun May 24 2020
KYZ085-087-241900-
Whitley-Bell-
210 PM EDT Sun May 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BELL AND
SOUTHEASTERN WHITLEY COUNTIES...
At 210 PM EDT, a strong thunderstorm was located over Lot, or 9 miles
south of Williamsburg. The storm is nearly stationary.
Expect torrential rain with these nearly stationary thunderstorms.
Winds in excess of 30 mph and half inch hail are also possible with
these storm.
Locations impacted include...
Williamsburg, Bon, Dixie, Siler, Ayers, Gatliff, Frakes, Emlyn,
Packard, Lucky, Wilkerson, Red Ash, Lot, Pearl, Verne, Pleasant View,
Suttons Mill, Yaden, Saxton and Polly Camp.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3659 8422 3662 8424 3678 8418 3666 8386
3659 8394
TIME...MOT...LOC 1810Z 203DEG 3KT 3660 8410
JPSpecial weather statement, May 24, 2:51 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service JACKSON KY
251 PM EDT Sun May 24 2020
KYZ085>087-241945-
Whitley-Knox-Bell-
251 PM EDT Sun May 24 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BELL...CENTRAL
KNOX AND SOUTHEASTERN WHITLEY COUNTIES...
At 249 PM EDT, strong thunderstorms were clustered over Kayjay, or 8
miles west of Pineville, moving northeast at 10 mph.
Torrential rain is occurring from this cluster of thunderstorms.
Winds in excess of 30 mph and pea size hail are also possible with
these storms.
Locations impacted include...
Barbourville, Pineville, Artemus, Swan Lake, Clate, Birdseye,
Barnyard, Gausdale, King, Blanche, Girdler, Rella, Clear Creek
Springs, Wasioto, Avis, Siler, Dewitt, Frakes, Flat Lick and Himyar.
Torrential rainfall occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3662 8387 3667 8405 3698 8387 3686 8357
3671 8367
TIME...MOT...LOC 1849Z 207DEG 8KT 3675 8384
JPSpecial weather statement, May 24, 3:35 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service JACKSON KY
335 PM EDT Sun May 24 2020
KYZ112-242000-
Breathitt-
335 PM EDT Sun May 24 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BREATHITT COUNTY...
At 334 PM EDT, a strong thunderstorm was located over Sewell, or near
Jackson, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Simpson, Keck, Rock Lick, Vancleve, Bays, Moct, Sewell, Taulbee,
Mountain Valley, Stevenson and Wilhurst.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3767 8328 3767 8324 3755 8324 3762 8345
3765 8344 3766 8343 3768 8330 3768 8329
TIME...MOT...LOC 1934Z 270DEG 16KT 3764 8340
KASSpecial weather statement, May 24, 3:46 PM EDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service JACKSON KY 346 PM EDT Sun May 24 2020 KYZ112-242015- Breathitt- 346 PM EDT Sun May 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BREATHITT COUNTY... At 346 PM EDT, a strong thunderstorm was located over Noctor, or over Jackson, moving east at 25 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Jackson, Sikes, Noctor, Wilstacy, Haginsville, Fivemile, Lunah, Stevenson, Portsmouth, Smith Branch and Press. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3756 8342 3761 8341 3757 8315 3747 8318 TIME...MOT...LOC 1946Z 291DEG 20KT 3758 8334 KAS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:10 PM EDT | Special Weather Statement | JKL | Whitley | 50 min |
| May 24, 2:24 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Whitley | 3 hr |
| May 24, 2:51 PM EDT | Special Weather Statement | JKL | Bell, Knox | 54 min |
| May 24, 3:35 PM EDT | Special Weather Statement | JKL | Breathitt | 25 min |
| May 24, 3:46 PM EDT | Special Weather Statement | JKL | Breathitt | 29 min |
| May 24, 3:58 PM EDT | Areal Flood Advisory | JKL | Bath, Estill, Menifee, Montgomery, Powell, Rowan | 2 hr |
| May 24, 4:02 PM EDT | Areal Flood Advisory | JKL | Harlan, Leslie, Letcher, Perry | 3 hr |
| May 24, 4:16 PM EDT | Areal Flood Advisory | JKL | Breathitt, Leslie, Perry | 3 hr |
| May 24, 4:46 PM EDT | Areal Flood Advisory | JKL | Jackson, Lee, Owsley | 3 hr |
| May 24, 5:02 PM EDT | Flash Flood Warning | JKL | Leslie | 3 hr |
| May 24, 5:09 PM EDT | Areal Flood Advisory | JKL | Breathitt, Knott, Letcher, Perry | 3 hr |
| May 24, 5:12 PM EDT | Flash Flood Warning | JKL | Letcher | 3 hr |
| May 24, 5:48 PM EDT | Areal Flood Advisory | JKL | Floyd | 3 hr |
| May 24, 6:19 PM EDT | Flash Flood Warning | JKL | Floyd | 3 hr |
| May 24, 7:13 PM EDT | Areal Flood Advisory | JKL | Martin, Pike | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.